Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 7, 2021Hettinger County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 7, 2021, 5:46 AM MDT for Hettinger County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:46 AM MDT (11:46 UTC)
Expired
Aug 7, 2021, 6:30 AM MDT
In force
44 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
40

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS83 KBIS 071146
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
546 AM MDT Sat Aug 7 2021
 
NDZ041-042-071230-
Grant ND-Hettinger ND-
546 AM MDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern
Hettinger and northwestern Grant Counties through 630 AM MDT...

At 545 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Mott, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern Grant
and northeastern Hettinger Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4636 10233 4658 10241 4663 10219 4663 10210
      4666 10210 4671 10191 4640 10181
TIME...MOT...LOC 1145Z 257DEG 15KT 4647 10226 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

MJONES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:18 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 7, 3:18 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
418 AM CDT Sat Aug 7 2021

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Sat Aug 7 2021

A large area of showers with embedded thunderstorms developed
earlier just west of Dickinson just ahead of the cutoff H5 low and
in an area of surface convergence and diffluence aloft. This area
continued to increase in coverage and radar estimates of around
an inch or rain were likely welcome by those where the rain was
falling.

Following the NAM12, which has predicted not only this convection
but the convection in northeast South Dakota very well, this area
of showers and storms will begin to kick east and outpace its
source of support and weaken as it moves into the Bismarck area by
around 9 AM CDT. It is reinvigorated east of Bismarck around noon
as favorable jet stream dynamics ahead of the H5 low encounter it
and drive it through the Jamestown area for the mid afternoon.

Outside of that, and until the mid level trough passes through,
isolated showers and storms will continue to form. Any severe
weather will be limited to the regeneration of the convection east
of Bismarck this afternoon and would be very limited, more likely
across the state line in South Dakota.

Behind the system comes a clearing sky tonight and dim sunshine
through smoke / haze on Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM CDT Sat Aug 7 2021

Sunday is the dry day between the exiting Saturday activity and
the incoming Sunday night and Monday event. Most areas will reach
90 to 95 for highs on Sunday before a string of 75 to 85, give or
take, for the foreseeable future after that.

That next long wave trough approaches for Sunday night into Monday
and hangs around into Tuesday (east). The closed low center on
this one rides along the U.S. Canada border with the better
chances for rain over the north.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 400 AM CDT Sat Aug 7 2021

An area of showers with a few embedded thunderstorms in the KDIK
area at 07/09Z will move east and through KBIS around 07/14Z and
weaken. It will regenerate east of KBIS and move through the KJMS
area during the mid and late afternoon. This as a low pressure
trough moves out of Montana and into North Dakota. Thunderstorms
will not be severe but gusty wind with them and brief downpours of
rain should be expected. Isolated showers and storms for the rest
of the area, ending from the west late this afternoon. For the
most part VFR ceilings and visibilities outside of areas of
convection. Smoke will continue to make for a hazy look to the
sky.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, Aug 7, 3:28 AM MDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
428 AM CDT Sat Aug 7 2021

NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-080930-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
428 AM CDT Sat Aug 7 2021 /328 AM MDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms today, some with gusty winds and brief
downpours of rain but not severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Get those rain reports in to the National Weather Service so we
can share your good news of the rain you got!

NDZ001-009-080930-
Divide-Williams-
428 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Aug 7, 1:31 AM MDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
131 AM MDT Sat Aug 7 2021

NDZ018-032-033-070815-
Stark ND-Billings ND-Dunn ND-
131 AM MDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southwestern Dunn,
central Billings and northwestern Stark Counties through 215 AM
MDT...

At 130 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Belfield to 8 miles
northeast of Medora. Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Belfield around 135 AM MDT.

Other locations in the path of these storms include South Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4713 10276 4720 10334 4698 10361 4686 10307
TIME...MOT...LOC 0730Z 244DEG 10KT 4697 10313 4701 10342

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJONES
Special weather statement, Aug 7, 4:23 AM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
423 AM MDT Sat Aug 7 2021

NDZ018-033-071115-
Stark ND-Dunn ND-
423 AM MDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southeastern Dunn and
eastern Stark Counties through 515 AM MDT...

At 423 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Manning to 6 miles south of
Gladstone. Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Richardton, Halliday and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4746 10227 4679 10219 4667 10262 4723 10268
TIME...MOT...LOC 1023Z 219DEG 9KT 4719 10256 4678 10252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJONES
Special weather statement, Aug 7, 5:46 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
546 AM MDT Sat Aug 7 2021

NDZ041-042-071230-
Grant ND-Hettinger ND-
546 AM MDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern
Hettinger and northwestern Grant Counties through 630 AM MDT...

At 545 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Mott, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Grant
and northeastern Hettinger Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4636 10233 4658 10241 4663 10219 4663 10210
      4666 10210 4671 10191 4640 10181
TIME...MOT...LOC 1145Z 257DEG 15KT 4647 10226

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MJONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:31 AM MDTSpecial Weather StatementBISBillings44 min
Aug 7, 4:23 AM MDTSpecial Weather StatementBISStark52 min
Aug 7, 7:55 AM MDTSpecial Weather StatementBISAdams35 min
Aug 7, 8:25 AM MDTSpecial Weather StatementBISGrant35 min
Aug 7, 1:53 PM MDTAreal Flood AdvisoryBISGrant, Morton, Sioux3 hr
Aug 7, 3:11 PM MDTFlash Flood WarningBISSioux3 hr
Aug 7, 5:42 PM MDTSpecial Weather StatementBISDickey33 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.